Drug Induced Autoimmunity Related Neutrophilic Dermatosis by Calcium Channel Blockers
Autoimmunity Related Neutrophilic Dermatoses (ARND) is a recently described entity characterized by urticarial papules and plaques with histology showing a neutrophilic perivascular and interstitial infiltrates with leukocytoclasis, along with variable vacuolar interface dermatitis. We report a 38 year old Caucasian female with a ten year history of lupus who presented with pruritic urticarial papules and plaques on the face, trunk, upper extremities and thighs. The onset occurred 10 days after she started a calcium channel blocker (CCB), diltiazem. Histopathology revealed scattered dyskeratotic keratinocytes, vacuolar interface dermatitis, and a sparse perivascular and interstitial mixed infiltrate of neutrophils within the dermis. There was focal leukocytoclasis, dermal edema, and rare eosinophils. The patient initially improved with prednisone taper, but flared again upon starting a different CCB, verapamil. Exposure to certain medications such as CCB in the setting of autoimmune connective tissue disorder may be the inciting trigger for a neutrophilic dermatoses. Future studies may provide further information on the pathogenesis of ARND and cutaneous drug eruption in the setting of SLE.
Saeb-Lima M, Charli-Joseph Y, et al. Autoimmunity-related neutrophilic dermatosis: a newly described entity that is not exclusive of systemic lupus erythematosus. Am J Dermatopathol 2013;35(6):655-60. [PMID: 23518639]
Hau E, Vignon Pennamen MD, Battistella M, et al. Neutrophilic skin lesions in autoimmune connective tissue diseases: nine cases and a literature review. Medicine (Baltimore). 2014 Dec;93(29):e346. [PMID: 25546688]
Brinster NK, Nunley J, Pariser R, et al. Nonbullous neutrophilic lupus erythematosus: a newly recognized variant of cutaneous lupus erythematosus. J Am Acad Dermatol. 2012;66:92–97. [PMID: 22050914]
Pavlidakey P, Mills O, Bradley S, et al. Neutrophilic dermatosis revisited: an initial presentation of lupus? J Am Acad Dermatol. 2012;67:e29–e35. [PMID: 21907449]
Gleason BC, Zembowicz A, Granter SR. Non-bullous neutrophilic dermatosis: an uncommon dermatologic manifestation in patients with lupus erythematosus. J Cutan Pathol. 2006;33:721–725. [PMID: 17083690]
Satter EK, High WA. Non-bullous neutrophilic dermatosis within neonatal lupus erythematosus. J Cutan Pathol. 2007;34:958–960. [PMID: 18001424]
Abstract - 108 PDF - 17
- There are currently no refbacks.